Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS Kansas City, MO

April 28, 2024Linn County, Kansas; Bates County, Henry County, Missouri

NWS Kansas City, MO issued this flash flood warning at Apr 28, 2024, 12:34 AM CDT for Linn County, Kansas; Bates County, Henry County, Missouri. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2024, 12:34 AM CDT (05:34 UTC)
Expired
Apr 28, 2024, 8:54 AM CDT
In force
8 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Linn County, KS, Bates County, MO, Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 75 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 4:30 AM CDTFLASH FLOOD4 Nnw Montrose, MOFlooding observed on Route K near Brushy Creek with road closures. Time estimated from radar.
Apr 28, 4:30 AM CDTFLASH FLOOD5 W Montrose, MODelayed report. State Route H closed near South Deepwater Creek from flooding. Time estimated from dispatch report and radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 236 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 937 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
937 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

420 
WGUS53 KEAX 280534
FFWEAX
KSC107-MOC013-083-281430-
/O.NEW.KEAX.FF.W.0005.240428T0534Z-240428T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1234 AM CDT Sun Apr 28 2024

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Linn County in east central Kansas...
  Bates County in west central Missouri...
  Henry County in west central Missouri...

* Until 930 AM CDT Sunday.

* At 1234 AM CDT, The Department of Transportation has reported that 
  Highway B in southern Bates County is closed due to water over the 
  roadway. Between 2 and 4 inches of rain have fallen. Additional 
  rainfall amounts of 0.5 to 1.5 inches are possible in the warned 
  area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Transportation department reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Clinton, Butler, Adrian, Rich Hill, Pleasanton, La Cygne, Mound 
  City, Calhoun, Deepwater, Montrose, Hume, Blue Mound, Prescott, 
  Coal, Amsterdam, Amoret, Rockville, Foster, Brownington and 
  Tightwad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3804 9461 3804 9508 3826 9508 3830 9506
      3851 9351 3821 9352 3821 9405 3803 9406
      3806 9413 3803 9423 3805 9424 3806 9461

FLASH FLOOD...OBSERVED

$$

73
1 follow-up statement
896 
WGUS73 KEAX 281354
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
854 AM CDT Sun Apr 28 2024

KSC107-MOC013-083-281404-
/O.CAN.KEAX.FF.W.0005.000000T0000Z-240428T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Linn KS-Bates MO-Henry MO-
854 AM CDT Sun Apr 28 2024

...FLASH FLOOD WARNING FOR LINN COUNTY IN EAST CENTRAL KANSAS AND 
BATES AND HENRY COUNTIES IN WEST CENTRAL MISSOURI HAS BEEN REPLACED 
WITH A FLOOD WARNING...

&&

LAT...LON 3804 9461 3804 9508 3826 9508 3830 9506
      3851 9351 3821 9352 3821 9405 3803 9406
      3806 9413 3803 9423 3805 9424 3806 9461

$$

BT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 12:33 AM CDT, 1 minute earlier. Its key messages:

  • Thunderstorms with heavy rain will affect the area overnight. Flooding/flash flooding will be the main hazards.
  • Heaviest rainfall looks to be south of I-70
  • Additional thunderstorms are possible this afternoon. Coverage looks more scattered in nature. Threat of severe weather also looks lower.
Area forecast discussion, Apr 28, 12:33 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1233 AM CDT Sun Apr 28 2024

.KEY MESSAGES...

- Thunderstorms with heavy rain will affect the area overnight.
  Flooding/flash flooding will be the main hazards.

- Heaviest rainfall looks to be south of I-70

- Additional thunderstorms are possible this afternoon. Coverage
  looks more scattered in nature. Threat of severe weather also
  looks lower.

&&

.MESOSCALE...
Issued at 1224 AM CDT Sun Apr 28 2024

A strong low-level jet has developed and has led to a northward
shift of the strongest thunderstorms. This should shift the axis
of the heaviest rainfall across the southern sections of the
forecast area, generally south of the I-70 corridor. The threat
of severe weather looks low through the remainder of the night
as we've expended much of the potential instability. But the
low-level jet is transporting abundant moisture northward so
it's possible we'll see another 1-3 inches of rainfall in the
heaviest axis in the southern forecast area. As a result,
flooding and flash flooding will be the main concerns going
through the overnight hours and into the morning hours.

&&

.DISCUSSION...
Issued at 243 AM CDT Sat Apr 27 2024

Today - Tonight: Satellite and radar imagery early this morning show
what is likely an outflow boundary draped from northeastern MO
southwestward over the KC area and then into eastern KS. It's
possible this could be the cold front but there isn't much of a
temperature/dew point difference across it. Regardless, models
have not initiated this boundary well and are too far north with
it. The boundary will stall close to where it is as of ~08Z.
The RAP 305K surface shows this reasonably well. There will be
enough forcing along this boundary that showers and storms
should increase in coverage across northern MO through the
morning hours. During the morning hours, when potential
instability is weakest, the threat of severe weather looks to be
low. Going into the afternoon and evening hours, as a very warm
and humid airmass builds south of the boundary, CAPE values
will increase substantially. Models vary on this as well but
HREF probabilities show a greater than 90% chance for 2000+ J/kg
of SBCAPE. There's even a 20% chance for SBCAPE to be greater
than 3000 J/kg over eastern KS and western MO. Additionally, as
upper-level flow increases, deep-layer shear will increase so
we'll be staring down the barrel of a potentially 3000+ J/kg
airmass with 40-50 kts of shear. If a storm can get going in the
open warm sector, it will very likely become severe with all
hazards possible. This still seems unlikely this far east and is
much more likely further west, closer to the dryline. The
region will also be in a favorable location of an
anticyclonically curved upper jet with strong diffluence noted
over the forecast area on streamline plots. In the lower-levels,
a strong low-level jet will increase in the evening with
intense moisture transport nosing right into eastern KS and
western MO. This all points to an increase in coverage/
intensity of convection this evening with rounds of very heavy
rainfall and flooding/ flash flooding likely into the overnight
hours.

Sunday - Sunday Night: Saturday night's convection will bleed into
Sunday as the low-level jet shifts eastward through the day and the
diffluent upper flow persists. With convection ongoing at the start
of this period, and then continuing through the day, we'll struggle
to rebuild the instability. CAPE values look to be at least half of
what we saw Saturday and likely even less, potentially less than
1000 J/kg. While deep-layer shear will remain impressive, the weaker
instability will limit the potential for severe weather.

Monday - Monday Night: This period looks to be dry as the main
trough that brought multiple rounds of severe weather to the region
exits to the east and a drier airmass moves into the area.

Mid to Late Next Week: Low-level flow returns to a southerly
trajectory Monday night into Tuesday. That will advect moisture back
into the area just in time for the next front to interact with
it Tuesday. The warmer and more humid airmass will lead to
moderate instability with potentially 2000+ J/kg of MLCAPE
Tuesday afternoon. With 30-40 kts of deep-layer shear, can't
rule out additional chances for strong to severe storms.
Unsettled weather will likely continue through the end of the
week as the area remains in a humid airmass with multiple
shortwave troughs moving through the flow. This will be resolved
better (and this forecaster will have more time to look at it)
in the coming days.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1215 AM CDT Sun Apr 28 2024

Showers and storms will continue to impact the terminals across
eastern KS and western MO through the overnight hours. Radar
shows coverage has increased over eastern KS and will move
eastward over the next several hours. Showers and storms should
start to decrease in coverage after sunrise as the focus of low-
level jet shifts eastward. But additional scattered showers and
storms may develop tomorrow afternoon as the main front starts
to push through the area. It's looking like storms should move
east of the terminals after 00Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through this afternoon for MOZ006>008-015>017-
     020>025-028>033-037>040-043>046-053-054.
KS...Flood Watch through this afternoon for KSZ025-057-060-102>105.

&&

MESOSCALE...CDB
DISCUSSION...
AVIATION...CDB
Hazardous weather outlook, Apr 27, 4:36 AM CDT, 19 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
436 AM CDT Sat Apr 27 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
436 AM CDT Sat Apr 27 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe weather will be possible this evening into tonight. All
 modes of severe weather will be possible including large hail,
 damaging winds, and a few tornadoes.

 An additional 1 to 3 inches of rain will be possible which may lead
 to flash and river flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Multiple rounds of strong to severe thunderstorms will continue
 Sunday. Large hail, damaging winds gusts, and a few tornadoes will
 all be possible. Heavy rain and flash flooding will also be
 possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Apr 27, 11:53 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1153 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     Flash Flood      7 W New Boston          39.95N 92.99W
04/27/2024                   Linn               MO   Dept of Highways

            State Highway C closed at West Yellow Creek.

&&

SAW
Local storm report, Apr 27, 11:56 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1156 PM CDT Sat Apr 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     Flash Flood      2 S Gibbs               40.07N 92.41W
04/27/2024                   Adair              MO   Dept of Highways

            State Route E closed due to flooding along
            Bear Creek.

&&

SAW
Local storm report, Apr 28, 12:05 AM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1205 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     Tstm Wnd Dmg     3 N Ballard             38.40N 94.14W
04/27/2024                   Bates              MO   Utility Company

            Several reports of power outages east of
            Adrian. Time estimated from radar.

&&

CMS
Local storm report, Apr 28, 12:08 AM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1208 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     Tstm Wnd Dmg     3 SSE Belton            38.77N 94.51W
04/27/2024                   Cass               MO   Utility Company

            Downed power lines and power outages near
            195th Street. Time estimated from radar.

&&

CMS
Local storm report, Apr 28, 12:13 AM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1213 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     Tstm Wnd Dmg     Bunceton                38.79N 92.80W
04/27/2024                   Cooper             MO   Utility Company

            Scattered reports of power outages
            throughout Cooper County. Time estimated
            from radar.

&&

CMS
Local storm report, Apr 28, 12:22 AM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1222 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     Tstm Wnd Dmg     5 WSW Sedalia           38.68N 93.31W
04/27/2024                   Pettis             MO   Utility Company

            Downed power lines and power outages near
            Quisenberry Road. Time estimated from radar.

&&

CMS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:06 PM CDTSevere Thunderstorm WarningEAXJohnson, Miami39 min
Apr 27, 7:29 PM CDTTornado WarningEAXLinn31 min
Apr 27, 7:39 PM CDTSevere Thunderstorm WarningEAXLinn, Miami51 min
Apr 27, 7:48 PM CDTFlash Flood WarningEAXLinn6 hr
Apr 27, 7:56 PM CDTAreal Flood AdvisoryEAXMiami3 hr
Apr 27, 8:02 PM CDTSevere Thunderstorm WarningEAXMiami43 min
Apr 27, 9:46 PM CDTRiver Flood WarningEAXLinn5 days
Apr 27, 9:46 PM CDTRiver Flood WarningEAXLinn6 days
Apr 27, 11:40 PM CDTSpecial Weather StatementEAXLinn35 min
Apr 28, 2:09 AM CDTFlash Flood WarningEAXLinn, Miami7 hr
Apr 28, 5:24 AM CDTRiver Flood WarningEAXMiami69 hr
Apr 28, 8:52 AM CDTAreal Flood WarningEAXLinn, Miami9 hr
Apr 28, 8:54 AM CDTAreal Flood WarningEAXLinn9 hr
Apr 28, 5:40 PM CDTAreal Flood WarningEAXLinn6 hr
Apr 27, 7:30 PM CDTFlash Flood WarningEAXAdair, Carroll, Chariton, Linn, Livingston, Macon and 1 more6 hr
Apr 27, 8:15 PM CDTTornado WarningEAXBates, Cass45 min
Apr 27, 8:31 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson44 min
Apr 27, 8:35 PM CDTTornado WarningEAXCass, Henry, Johnson40 min
Apr 27, 9:07 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis38 min
Apr 27, 9:11 PM CDTTornado WarningEAXHenry, Johnson, Pettis34 min
Apr 27, 9:21 PM CDTRiver Flood WarningEAXJohnson, Pettis58 hr
Apr 27, 9:34 PM CDTRiver Flood WarningEAXRay49 hr
Apr 27, 9:34 PM CDTRiver Flood WarningEAXCarroll3 days
Apr 27, 9:34 PM CDTRiver Flood WarningEAXCooper46 hr
Apr 27, 9:34 PM CDTRiver Flood WarningEAXCooper63 hr
Apr 27, 9:40 PM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston12 days
Apr 27, 9:40 PM CDTRiver Flood WarningEAXChariton, Macon55 hr
Apr 27, 9:41 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis64 min
Apr 27, 9:49 PM CDTTornado WarningEAXJohnson, Pettis26 min
Apr 27, 9:50 PM CDTRiver Flood WarningEAXBuchanan47 hr
Apr 27, 10:10 PM CDTSevere Thunderstorm WarningEAXCooper, Howard, Pettis, Saline80 min
Apr 27, 10:51 PM CDTTornado WarningEAXCooper39 min
Apr 27, 11:04 PM CDTSpecial Weather StatementEAXBates26 min
Apr 28, 1:19 AM CDTAreal Flood WarningEAXAdair, Carroll, Chariton, Linn, Livingston, Macon17 hr
Apr 28, 1:42 AM CDTRiver Flood WarningEAXHoward28 hr
Apr 28, 3:42 AM CDTRiver Flood WarningEAXBates, Cass, Henry60 hr
Apr 28, 6:51 AM CDTRiver Flood WarningEAXClay, Platte7 hr
Apr 28, 6:53 AM CDTRiver Flood WarningEAXJackson7 hr
Apr 28, 7:21 AM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler16 hr
Apr 28, 11:07 AM CDTRiver Flood WarningEAXCarroll, Chariton12 days
Apr 28, 12:03 PM CDTRiver Flood WarningEAXPlatte45 hr
Apr 28, 12:23 PM CDTRiver Flood WarningEAXClay, Ray26 hr
Apr 28, 5:03 PM CDTRiver Flood WarningEAXLinn, Livingston41 hr
Apr 28, 5:08 PM CDTRiver Flood WarningEAXCooper, Howard4 days
Apr 28, 6:50 PM CDTRiver Flood WarningEAXChariton, Howard, Saline3 days

Nearby

Flash Flood Warnings in Missouri, 2024Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.